Abstract: FR-PO007

A Case of AKI due to Rhabdomyolysis in Association with Exposure to Daptomycin

Session Information

Category: Nephrology Education

  • 1302 Fellows and Residents Case Reports

Authors

  • Baez, Eldrid, Ochsner Clinic Foundation, Kenner, Louisiana, United States
  • Velez, Juan Carlos Q., Ochsner Clinic Foundation, Kenner, Louisiana, United States
Background

Rhabdomyolysis has been reported in association with exposure to the cyclic lipopeptide daptomycin. However, reports of acute kidney injury (AKI) resulting from daptomycin-associated rhabdomyloysis are sparse in the medical litearature.

Methods

A 35 year-old Caucasian man presented to the hospital with a 3-day history of fever and worsening delirium after a recent reduction and fixation of a motor vehicle accident-related wrist fracture which had been performed 2 weeks prior to presentation. Past medical and family history were unremarkable. Vital signs were significant for temperature of 38oC and blood pressure of 99/56 mmHg. Physical examination disclosed confusion and an erythematous, inflamed right wrist. Laboratrory data on admission revealed a serum creatinine (sCr) of 1.3 mg/dL. Blood cultures revealed growth of methicillin-resistant Staphyloccous aureus. He was initiated on empiric antibiotic therapy with vancomycin, tobramycin and aztreonam. The patient remained febrile and blood cultures failed to clear after 3 days of therapy. The wrist hardware was then surgically removed. Antibiotic coveraged was broadened with the addition of daptomycin. Three days after the addition of daptomycin, sCr began to increase progressively, reaching a peak level of 7.1 mg/dL 4 days later. Serum creatinine kinase (CK) was found to be 29,000 U/L. Urine microscopy revealed muddy brown granular casts, no red blood cells and 1+ blood by urine disptick. As a result, daptomycin was discontinued in light of suspected toxic acute tubular necrosis (ATN) due to rhabdomyolysis. He transiently required renal replacement therapy. One week later, sCr and CK began to normalize.

Conclusion

While rhabdomyolysis was reported in up to 3% of patients receiving daptomycin in pre-marketing clinical trials, AKI due to rhabdomyolysis was not reported until the post-marketing era. To date, only 3 probable cases are found in the literature. By the Naranjo criteria, our case is also classified as probable. This case demonstrates that awareness should be raised about the risk of severe AKI due to toxic ATN from daptomycin-associated rhabdomyolysis.